Minnesota, 2004Lightning Strike in Minnesota, October 8, 2004
October 8, 2004 · NWS MPX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Oct 8, 2:30 AM CST, 9 hours earlier.
Area forecast discussion, Oct 8, 2:30 AM CST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 AM CDT FRI OCT 8 2004
.DISCUSSION...
FCST FOCUSES MAINLY THE NEXT 12 HOURS...WITH VRY LITTLE SENSIBLE WX
AFT 00Z SAT...BUT THE NEXT 12 HOURS WL PROVE QUITE INTERESTING ACRS
CWA. MDLS PLAYING CATCH-UP WITH RAPIDLY INTENSIFYING UPR TROF TO
CROSS CWA TODAY. SYS NOTHING SHORT OF IMPRESSIVE...AND WV PIX
SHOWING TRANSFORMATION OF UPR FLO AS TROF DEEPENS IN RESPONSE TO
POTENT S/W ENERGY/JET MAX NOW WEST OF LK WINNIPEG.
INITIAL S/W NOW LIFTING OUT OF ERN MN INTO NRN WI TAKING A RATHER
SMALL BUT POTENT AREA OF RA/TS WITH IT. ALMOST AN INCH OF RAIN IN A
NARROW CORRIDOR FM OWATONNA TO EAU CLAIRE THIS MORNING. EXPANSIVE ST
FIELDS EXTENDS BACK TO THE WEST WHERE BAGGY SFC GRADIENT COMINGLES
WITH WEAKENING PRE-FRONTAL TROF. LARGE F+ FIELD DVLOPD AFT MIDNIGHT
IN SWRN MN AND THIS IS PRECARIOUSLY CLOSE TO CWA. STRENGTHENING COLD
FRONT NOW FM DVL TO JMS TO ABR IS KICKING IT UP A NOTCH IN SPEED AND
INTENSITY AND IS ASSOCIATED WITH SOME MID CLOUD AND ISO SHRA.
REGARDING FG THIS MORNING...MUCH OF FG IN MY CWA WILL NOT BE
DENSE...BUT WIDESPREAD 1-3SM FOG. SWRN CWA NR MN RVR VLY WLL SEE
SOME DENSE FOG AND WL MONITOR. BUT SPEED OF COLD FRONT AND ADVANCING
MID CLOUD WILL AID IN KEEPING FG FIELD FM BECOMING TOO ENTRENCHED
OVR CWA. WL MENTION THRU ABT 14Z IN GRIDS. RAIN IN FAR ERN CWA
SHOULD END BY 10Z...SO JUST AN ISO MENTION THRU THE VRY EARLY
MORNING HOURS.
Q/G FORCING SPREADS RAPIDLY ACRS CWA IN 12-18Z TIMEFRAME THIS
MORNING AS S/W AND UPR TROF CONT TO SHARPEN UP AND INTENSIFY. AS
THIS OCCURS...LOW/MID LVL FRONTOGENETICAL FIELDS RAPIDLY INCREASE
AND SFC COLD FRNT WL BECOME BETTER DEFINED AND PICK UP
SPEED...BEARING DOWN PREFRONTAL TROF. 60M (H5) TO 100M (H3) HEIGHT
FALLS OVERSPREAD FNTL ZONE WITH RUC/ETA SHOWING TROP FOLD TO 650/550
MB NEEDLESS TO SAY...UPR FORCING VRY STRNG SO THINK FRONT WL GATHER
A FEW MORE SHOWERS ALONG IT AS IT CROSSES CWA THIS MORNING ESP NRN
CWA. WITH RICH MOISTURE STILL LYING AHEAD OF FRNT...RUC/ETA
INDICATING ML CAPES TO 200 J/KG AND MARGINAL LIS. GIVEN INCREASING
FRONTAL STRENGTH AS FRONT RACES EAST WITH UPR TROF TRYING TO CLOSE
OFF...COULD BE A LINE OF LOW TOPPED STORMS RACE ACRS CWA LATE
MORNING INTO EARLY AFTN. WL GO SCHC POPS OF TSRA WITH THIS NOTION.
RIGHT EXIT REGION OF 70 KT MID LVL SPEED MAX ALSO FAVORS NRN CWA FOR
POTENTIAL STORM DVLPMNT. AS QUICK AS IT COMES...IT GOES...AND THE
AFTN PBLM WILL BE WIND...AND PLENTY OF IT. STRONG SUBSIDENCE SEEN
IN BULLSEYE OF DIVERGING Q-VECS ALONG WITH STRONG CAA IN FAVORED
SWRN QUAD OF UPR TROF IS SENDING ALARM THAT NEAR ADVRY WINDS PSBL
ESP 18-22Z IN CNTL/ECNTL MN. ALIGNMENT OF Q-VECS TO MEAN WIND FIELD
SUGGEST STRONG AGEOSTROPHIC COMPONENT HELPING MOMENTUM XFER IN
STRONG CAA REGIME...WHICH WL ALSO OCCUR UNDER RAPID DRYING/SUNSHINE
WHICH SHOULD AID MIXING. WL NOTE GUSTS TO 40 MPH AND WL BE VERY
CLOSE TO WND ADVRY FOR A FEW HOURS IN MID/LATE AFTN HOURS. BUFR DATA
AND MIXING CHANNEL SUPPORT THIS THINKING. TEMPS WL RISE ONLY
INCREMENTALLY IN WRN/NRN CWA THIS AFTN IN STRONG CAA...DESPITE SUN
AS H85 TEMPS FALL TO +3C.
CLOUDS IN DEFORMATION ZONE OF UPR TROF WL SPILL SOUTHEAST INTO NRN
CWA WITH A LATE AFTN SHRA THREAT. HI PRES AND UPR RIDGE WL QUICKLY
CLEAR THINGS OUT TONIGHT WITH BUFR DATA SUGGESTING MORE FG A
POSSIBILITY ACRS CWA. SAT...SAT NIGHT...SUN...CHARACTEERIZED BY
PLENTY OF SUN...POOR MIXING...AND SEASONAL TEMPS. IDEAL. WANDERING
UPR LOW WHICH MDLS HAVE HAD A TERRIBLE TIME WITH SHOULD STAY
SOUTH/EAST OF CWA THRU SUN NIGHT.
EXTENDED FORECAST...MONDAY THROUGH THURSDAY
10/7 18Z DGEX STILL WANTS TO PUSH SOME PRECIP INTO SE MN ON
MONDAY..FROM UPPER LOW TO SOUTH..BUT OPERATIONAL GFS AND CANADIAN
KEEP PRECIP SOUTH. WILL KEEP DRY FOR OUR AREA. OTHERWISE STRONG COLD
FRONT GENERALLY ON SCHED WITH MODELS FOR WED TIME FRAME WITH COLD
LASTING INTO FRIDAY. DGEX GENERALLY IN AGREEMENT WITH 00Z UKMET
WITH STRONG NW FLOW FOR THURSDAY. ENSEMBLE 850 TEMP ANOMS SHOWING
COLDEST PERIOD FOR THURSDAY AND FRIDAY..SUGGESTING SOME BELOW NORMAL
TEMPS. QUITE A CHANGE FROM WHAT WE HAVE SEEN.
&&
MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
BINAU/JPR
Hazardous weather outlook, Oct 8, 5:00 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
600 AM CDT FRI OCT 8 2004
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-091100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
406 AM CDT FRI OCT 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
RICHARDSON
Lightning, Dakota
- When
- October 8, 11:30 AM CST
- Where
- Dakota County, 6 mi NE of Waterford
- Reported by
- NEWSPAPER
- Coordinates
- 44.672, -93.065 (the zone’s center; the record gives no point)
A home under construction in Randolph burned to the ground after being struck by lightning.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Mississippi, October 8, 2004$50,000 · 1 event
- Flash Flood in Texas, October 8, 20042 events
- Flash Flood and Hail in Texas, October 8, 20041 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, October 8, 20041 event
- Damaging Wind in Louisiana, October 8, 2004$1,000 · 50 kt wind · 1 event
- High Wind in Oregon, October 8, 200450 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426927.